Montana, 2011High Wind in Montana, December 23 to 26, 2011
December 23 to 26, 2011 · NWS TFX · 9 events in 9 counties and zones
-Canadian Border. The resulting surface gradient produced strong winds across North Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of low pressure troughs moved along the U.S.-Canadian Border. The resulting surface gradient produced strong winds across North Central Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 23, 4:30 AM MST, 2 hours earlier.
Area forecast discussion, Dec 23, 4:30 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST FRI DEC 23 2011
UPDATED AVIATION DISCUSSION
.DISCUSSION...
TODAY THROUGH CHRISTMAS EVENING...LATEST ANALYSIS SHOWS FORECAST
STILL ON TRACK FOR DRY AND MILD CONDITIONS THRU THE HOLIDAY WEEKEND.
NRN ROCKIES CURRENTLY LOCATED IN THE EASTERN PORTION OF A BROAD
UPPER LEVEL RIDGE CENTERED OFF THE PACIFIC COAST. SERIES OF
SHORTWAVE TROFS EJECTING FROM A DEEP CLOSED UPPER LEVEL LOW PRESSURE
SYSTEM IN THE WESTERN GULF OF ALASKA WILL MOVE THRU THE NORTHERN
FRINGES OF THE RIDGE TODAY AND TOMORROW...BRINGING PERIODS OF
INCREASED CLOUD COVER OVER OUR REGION AND JUST A SLIGHT CHANCE OF
LIGHT SNOW SHOWERS OVER THE ROCKY MTN FRONT. FORECAST MODELS STILL
INDICATING STRONG WINDS DEVELOPING ALONG THE ROCKY MTN FRONT...AND
POSSIBLY OVER THE ADJACENT PLAINS...AS SURFACE PRESSURE GRADIENT
TIGHTENS BETWEEN A LEESIDE TROF OVER THE HILINE/CENTRAL PLAINS AND
HIGH PRESSURE WEST OF THE CONTINENTAL DIVIDE. CYCLES OF
GRADIENT/WIND SPEED WEAKENING AND RE-STRENGTHENING DUE TO DIURNAL
EFFECTS AND LULL PERIODS BETWEEN PASSAGE OF THE AFOREMENTIONED
SHORTWAVE TROFS ARE EXPECTED THRU SUNDAY. THUS CURRENT HIGH WIND
WARNING FOR THE ROCKY MTN FRONT AND HIGH WIND WATCH FOR ERN GLACIER
COUNTY REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME. REST OF THE
HILINE AND CENTRAL PLAINS WILL ALSO SEE BREEZY TO GUSTY CONDITIONS
WITH WIDESPREAD GUSTS OF 30-40 MPH. WINDS ALOFT GRADUALLY
TRANSITION FROM NORTHWEST TO WESTERLY DIRECTION AS THE UPPER RIDGE
AXIS MOVES INTO GREAT BASIN BY SUNDAY...CREATING INCREASED DOWNSLOPE
FLOW THAT WILL KEEP AFTN HIGH TEMPERATURES 10-15 DEGREES ABOVE
NORMAL THRU THE WEEKEND. FOR TODAY...MID 40S ARE EXPECTED OVER
CENTRAL AND NORTH CENTRAL MT WITH MID 30S ACROSS THE SOUTHWEST
COUNTIES. TEMPS CLIMB INTO THE UPPER 30S TO UPPER 40S ON SAT AND TO
A VERY UN-CHRISTMAS-LIKE LOW 50S OVER THE NORTHERN AND CENTRAL
PLAINS AND LOW/MID 40S OVER SOUTHWEST MT. WARANAUSKAS
SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT THROUGH NEXT WEEK...INDICATING A FAST ZONAL/WESTERLY FLOW
ALOFT. SEVERAL WAVES OF UPPER LEVEL ENERGY WITHIN THE FLOW WILL
BRING PERIODS OF MOUNTAIN SNOW WITH DOWNSLOPE WINDS GENERALLY
KEEPING THE PLAINS AND LARGER VALLEYS DRY WITH PERIODS OF STRONG
WINDS AS UPPER LEVEL SYSTEMS AND ASSOCIATED SURFACE TROUGHS MOVE
ACROSS THE REGION. SYSTEM MOVING THROUGH SUNDAY NIGHT WILL LIKELY
BRING STRONG WINDS TO AT LEAST THE ROCKY MTN FRONT AREA AND ADJACENT
PLAINS. FAVORABLE POSITIONING OF A STRONG UPPER LEVEL JET COMING IN
FROM THE WEST AND WARM ADVECTION IN THE MID LEVELS MAY BRING A
PERIOD OF LIGHT SNOW TO THE PLAINS TUES NIGHT AND WEDNESDAY...MAINLY
TO AREAS EAST OF I-15. AREAS ALONG THE CONTINENTAL DIVIDE NORTH OF
ROGERS PASS WILL LIKELY SEE SEVERAL ROUNDS OF MEASURABLE SNOWFALL
WED THRU FRI AS WAVES OF ENERGY AND MOISTURE MOVE THROUGH THE FAST
WESTERLY FLOW ALOFT WITH STRONG DOWNSLOPE WINDS AND GENERALLY DRY
CONDITIONS TO THE EAST OVER NORTH CENTRAL MT. TEMPERATURES WILL
REMAIN 5 TO 15 DEGREES ABOVE SEASONAL AVERAGES THROUGH THE PERIOD.
HOENISCH
&&
.AVIATION...
UPDATED 1200Z.
VFR CONDITIONS WILL CONTINUE THROUGH TODAY AND TONIGHT AS AN UPPER
LEVEL RIDGE MAINTAINS DRY CONDITIONS WITH JUST A PERIOD OF BROKEN
HIGH LEVEL CLOUDS THIS AFTERNOON AS A WEAK DISTURBANCE MOVES THROUGH
THE REGION. STRONG SW SURFACE WINDS WILL CONTINUE ALONG THE ROCKY
MTN FRONT AND ADJACENT PLAINS WITH INCREASING WINDS THROUGH THIS
MORNING OVER MUCH OF NORTH CENTRAL MT. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 29 48 33 / 0 0 10 0
CTB 41 27 45 31 / 0 0 10 0
HLN 36 20 41 25 / 0 0 0 0
BZN 36 11 40 15 / 0 0 0 0
WEY 20 -6 25 2 / 0 10 10 0
DLN 36 16 39 20 / 0 0 0 0
HVR 44 25 47 28 / 0 0 0 0
LWT 43 24 45 29 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST SUNDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY EVENING EASTERN
GLACIER.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY CENTRAL AND
SOUTHERN LEWIS AND CLARK.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 23, 4:52 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MST FRI DEC 23 2011
MTZ009-048-241200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
452 AM MST FRI DEC 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH TONIGHT. PERIODS OF SUSTAINED
WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 75 MPH ARE EXPECTED TO
OCCUR...WITH OCCASIONAL BREAKS OF REDUCED WIND SPEEDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR TODAY THROUGH SUNDAY. PLEASE
SEND REPORTS OF STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ010-241200-
EASTERN GLACIER-
452 AM MST FRI DEC 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT BEGINNING THIS EVENING. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS OF 60 TO 65 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED THIS EVENING THROUGH SUNDAY. PLEASE SEND
REPORTS OF STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.
MTZ014-241200-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
452 AM MST FRI DEC 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT UNTIL NOON
TODAY FOR THE AREA FROM BOWMANS CORNER TO LINCOLN. WIND GUSTS NEAR
30 MPH WILL GENERATE BLOWING SNOW THAT WILL RESTRICT VISIBILITIES
ALONG MONTANA HIGHWAY 200...ESPECIALLY NEAR ROGERS PASS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE SEND REPORTS OF HAZARDOUS TRAVEL CONDITIONS IN THE ADVISORY
AREA TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ008-011>013-015-044>047-049>055-241200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
452 AM MST FRI DEC 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Rocky Mountain Front
- When
- December 23, 6:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A wind gust to 63 mph was reported at Bynum 13W (the Dellwo MSCN site).
High Wind, North Rocky Mountain Front
- When
- December 23, 8:05 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
A wind gust to 66 mph was reported at the Heart Butte RAWS site.
High Wind, Eastern Glacier
- When
- December 23, 4:31 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A wind gust to 60 mph was reported at the Cut Bank ASOS site.
High Wind, Judith Basin
- When
- December 25, 11:50 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Geyser 7E (the Bravo RAWS site).
High Wind, Fergus
- When
- December 25, 11:52 AM MST
- Where
- Fergus forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
A wind gust to 79 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
High Wind, Toole
- When
- December 25, 11:58 PM MST to December 26, 2:58 AM MST
- Where
- Toole forecast zone
- Measured
- 53 kt (61 mph) measured sustained
- Reported by
- Public
Sustained wind speeds of 61 mph were reported at Whitlash 8W for several hours.
High Wind, Liberty
- When
- December 25, 11:58 PM MST to December 26, 2:58 AM MST
- Where
- Liberty forecast zone
- Measured
- 53 kt (61 mph) measured sustained
- Reported by
- Public
Sustained wind speeds of 61 mph were reported at Whitlash 8W for several hours.
High Wind, Broadwater
- When
- December 26, 12:54 AM MST
- Where
- Broadwater forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 64 mph was reported at Townsend 8W.
High Wind, Blaine
- When
- December 26, 3:00 AM MST
- Where
- Blaine forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 64 mph was reported at Chinook 11S.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 23 to 26, 201119 events
- Heavy Snow in Texas, December 23 to 25, 20118 events
- Heavy Snow in New Mexico, December 23 to 25, 20113 events
- Winter Weather in Texas, December 23 to 25, 20112 events
- Flood in Delaware, December 23, 20111 event
- Flood in Pennsylvania, December 23, 20111 event
- High Wind in Montana, December 23, 201150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354872, 354860, 354862, 354878, 354879, 354867, 354869, 354873, 354871.